Continuous Birth Control Pill Use
Taking an active, hormone containing, pill every day is designed to stop all bleeding after an initial
period of irregular bleeding. This handout explains how and gives tips to decrease the irregular
Why do the spacer pil s cause the uterus to bleed?
“The Period Pills,” “spacer,” “or “sugar” pills contain no active or hormone medication. The reason
you bleed when you take spacer pills is because your hormone levels drop. You bleed because you
did not take a progestin hormone or “real” birth control pill. The lining of the uterus needs stable
hormone levels to prevent bleeding. The best way to prevent any bleeding or spotting is to have
constant levels of the estrogen and the progesterone hormones, because these hormones support
and keep the blood lining of the uterus stabilized.
What do birth control pills do to the uterus?
Birth control pills work to shrink the blood lining of the uterus. Over time the lining is so thin, the
chances of unexpected bleeding and spotting become very low. It is unlikely something is building
up inside your uterus when you are on the pil . As a matter of fact, the risk of endometrial cancer
decreases by 80% in women using the birth control pil for five years. A lower dose of estrogen will
cause less blood lining proliferation so for the goal of no bleeding, use birth control pills with only
20mcg of ethinyl estradiol. In addition, the 2 progestins most studied for safe long-term continuous
use are levonorgestrel and norethindrone. Both of these pil recipes are sold as generics. The
norethindrone progestin has been shown to have a lower rate of spotting in the first 6 months of
continuous use so the most common first prescription for continuous use is as follows “20mcg
ethinyl estradiol and 1000mcg norethindrone, one hormone pill daily without the period week”.
Irregular Bleeding is common at first
Break-through bleeding, or bleeding when you are not scheduled to bleed, is very common in the
first 6 months of continuous birth control pil use. Your body is getting used to the constant level of
hormones. Spotting is when the amount of blood is so tiny that no pad or tampon is needed. The
longer you take the continuous pil s the less bleeding and spotting wil happen. You do not need to
stop the pil to have a period because bleeding happens, instead try to figure out what caused the
bleeding and keep taking the daily pil if you want to have no bleeding. Stopping the pill only begins
the whole process again. How can you help prevent a drop in the pill hormones and stop bleeding/spotting?
The most important thing is to take your pil as close as possible to the same time every day.
Estrogen in the body begins to wear off, especial y if you take your pil over 4 hours late. Other suggestions if spotting continues:
Al these suggestions and ideas listed below are to help you make it through the first six months of
continuous pill use. Most women wil have significantly less bleeding or spotting after six months.
Keep a menstrual diary so you can learn what triggers a bleeding episode for you. Remember all
women are individuals. You can learn about how you metabolize your pill and what works with your
Drinking alcohol keeps your liver busy detoxifying the alcohol so your hormone levels,
especial y estrogen, can be higher for a few days. If you drink everyday, even a glass of wine, your body could be used to the alcohol, so if you stop drinking, your estrogen levels may drop and trigger spotting.
Smoking can increase your metabolism of estrogen and result in lower levels of
estrogen. If you smoke you now have another reason to quit or at least greatly reduce the amount you smoke.
Many medications, for example antibiotics, antifungals, anticonvulsants,
and even herbal drugs like St. John’s Wort, can change the amount of the pil hormones absorbed by the stomach and the metabolism of these hormones. It is very common to have some spotting with a new medication or a change in dose of medication. Sometimes these medications can actually decrease the pil hormones so much they become less effective at preventing pregnancy. Therefore, it is important to tell your provider about al the medications you are taking.
Time of day and stress
can affect your hormone levels. The progesterone receptors in the
uterus look a little like cortisol receptors, so it might be possible that increased stress can trigger
a change in progesterone activity. Taking the pill at night
, before bed, could make the
hormones peak when the cortisol levels are at nighttime levels and this could affect the activity of
the hormones. Also, at night, the pill does not have to compete with food in you stomach to be
absorbed. So, if you are having persistent spotting you could try switching the time of day you
take your pill. However, you can expect some initial spotting with any change in the usual time
you take your pill and it may take two weeks for your body to equilibrate to the new pil taking
Diarrhea or vomiting:
Anything that makes the pill go through your system too fast can make
the pil not work as well because it was not absorbed or, worse, if it is lost in the vomit.
Some women report spotting when they take airplane trips or climb mountains. It could
be the change in air pressure, just going to a new time zone, or even a change in your sleep patterns. If travelling in a different time zone, you should attempt to take your pill at the time based on your normal time zone.
Non-steroidal anti-inflammatory medications, like Naprosyn, Aspirin, or Ibuprofen
decrease period bleeding and menstrual cramps, because they lessen the chemicals that cause period bleeding and decrease irritation in the lining of the uterus. Stop using them when your spotting stops. If your spotting continues after one week, you should call your provider, you may need a higher dose and your provider can give you a prescription. You should not use these drugs for more than 1-2 weeks or they could hurt your liver or kidneys.
, 1000 mg, taken with your pill can help increase estrogen absorption for some
women, so you should try this if the spotting has gone on for more than five days. However, you should stop taking the high dose of Vitamin C either when the spotting stops, or after a week if the spotting hasn’t stopped. If you take it for too long, your body gets used to that large amount of Vitamin C, so that if you don’t take it, you wil then have a drop in estrogen levels and start spotting again!
contains a chemical that slows estrogen metabolism if the pill is taken with a
glass of juice. More estrogen may be available to your body to stop the spotting.
Switch progestin type in your pill.
Norethindrone pills may have less spotting with initial
continuous use but by one year either levonorgestrel or norethindrone likely works.
If you have any questions about any of these suggestions, please call your clinic. Often your provider can help and may even
need to do an exam to find out why you are bleeding because there may be an infection or change in health that is causing the
bleeding. Please call your clinic before you stop the birth control pill.
FOR IMMEDIATE RELEASE Contact: Jacqueline Trost May 17, 2006 313-576-8629 International Collaboration to Benefit Cancer Patients in Turkey The Barbara Ann Karmanos Cancer Institute and Metropolitan Florence Nightingale Hospital and Cancer Center in Istanbul Enter One-of-a-Kind Agreement DETROIT, MI - Today, the Barbara Ann Karmanos Cancer Institute and the Metropolitan Florence Nightingale Hospita
Health Information for India Vaccinations and anti-malarial treatment. You are strongly encouraged to visit your GP or Travel Doctor 4 – 8 weeks prior to departure so you can make an informed decision about available vaccinations and anti-malarial treatment. India is a high risk area for malaria and it is likely to be recommended that you take anti-malarial tablets which you need to c